Document Detail


Severe recurrent hypoglycaemia following discontinuation of olanzapine.
MedLine Citation:
PMID:  21573263     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Severe hypoglycaemia is a diagnostic challenge.1 It is often explained by mismatch between insulin doses, food ingestion and exercise. Recurrent hypoglycaemia can indicate underlying medical problems. Drug related events usually concern insulin or sulphonylureas. However, withdrawal of drugs which can cause insulin resistance can be causative if insulin or sulphonylureas continue.2We report the case of an insulin-treated patient who presented with severe recurrent hypoglycaemia. After exclusion of secondary causes of hypoglycaemia it was established that at the time of diagnosis of diabetes he had been taking olanzapine. This had subsequently been discontinued. Olanzapine is recognised to cause diabetes and diabetic ketoacidosis. Our patient was able to discontinue insulin therapy.
Authors:
Sarah Steven; Rahul Nayar
Related Documents :
21977283 - Role of the irs-1 and/or -2 in the pathogenesis of insulin resistance in dahl salt-sens...
21892913 - Review: new insights into adipose tissue dysfunction in insulin resistance.
20144293 - Safety constraints in an artificial pancreatic beta cell: an implementation of model pr...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Acute medicine     Volume:  10     ISSN:  1747-4884     ISO Abbreviation:  Acute Med     Publication Date:  2011  
Date Detail:
Created Date:  2011-05-16     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101553725     Medline TA:  Acute Med     Country:  England    
Other Details:
Languages:  eng     Pagination:  32-4     Citation Subset:  IM    
Affiliation:
MBChB BSc (Hons) MRCP (UK) Specialty Registrar in Diabetes and Endocrinology, Sunderland Royal Hospital, Sunderland.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  An unusual cause of bilateral deep vein thrombosis in a young adult patient.
Next Document:  Not just a 'simple stroke'.